Wyoming, 2005

Damaging Wind in Wyoming, July 22, 2005

July 22, 2005 · NWS RIW · 1 event in 1 county or zone

An intense microburst struck in a two block radius around the intersection of N Street and Railroad Avenue. The downburst winds tore down 6-8 inches diameter branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An intense microburst struck in a two block radius around the intersection of N Street and Railroad Avenue. The downburst winds tore down 6-8 inches diameter branches. The strong winds also uprooted a 30-40 foot tree that was 20-24 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 1:30 AM MST, 12 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 1:30 AM MST, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MDT FRI JUL 22 2005

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MONSOONAL MOISTURE ADVECTION CONTINUED OVER WESTERN WYOMING THURSDAY
EVENING...DUE TO ANTICYCLONIC CIRCULATION AROUND A CLOSED HIGH ALOFT
OVER WESTERN COLORADO IN A SLIGHTLY NEGATIVELY TILTED UPPER LEVEL
RIDGE.  THAT PRODUCED A FEW RAIN SHOWERS WITH ISOLATED EMBEDDED
HIGH BASED THUNDERSTORMS BEFORE SUNSET THURSDAY...BUT ONLY IN FAR SW
WYOMING.  THE RIDGE AND CLOSED HIGH WILL CONTINUE MOVING EAST THIS
MORNING...AND THE RIDGE AXIS SHOULD BE OVER FAR EASTERN WYOMING BY
NOON.  THE MONSOONAL MOISTURE ADVECTION DECREASES TODAY...BUT THE
COMBINATION OF AFTERNOON HEATING AND THE ENERGY ASSOCIATED WITH A
SHORTWAVE MOVING OVER THE PACIFIC NW THROUGH THE SW FLOW ALOFT IN THE
REAR OF THE DEPARTING RIDGE...WILL TRIGGER SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS OVER OUR MOUNTAIN ZONES...AND ISOLATED
THUNDERSTORMS OVER THE BASINS.  THE WEAKENING ANTICYCLONIC FLOW IS
REINFORCED BY CYCLONIC FLOW FROM THE SHORTWAVE AS IT MOVES NE INTO
ALBERTA...RESULTING IN STRONGER SW H5 WINDS OF 45 TO 55 KNOTS OVER
OUR CWFA FROM LATE TONIGHT THROUGH EARLY SUNDAY MORNING.  THE USUALLY
MORE MOIST GFS KEEPS THE MONSOON MOISTURE TO OUR SOUTH IN COLORADO
SATURDAY...WITH ONLY A MINOR SHOT OVER OUR SW ZONES. HOWEVER BASED ON
PAST MONSOON EVENTS...THE CURRENT WIDESPREAD COVERAGE OF THIS ONE...
AND A CLOSED LOW FORMING OVER SE WYOMING SATURDAY AFTERNOON AND
EVENING...MADE ONLY MINOR TWEAKS IN THE POPS AND WEATHER GRIDS FOR
THIS WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY...
STILL SEE A TROF MOVING THRU THE NRN ROCKIES MON WITH A COLD FRONT
PUSHING SOUTH INTO NRN WY. THIS SHOULD BE ENOUGH TO DEVELOP SOME TS
OVER THE AREA AND WILL LEAVE LOW POPS IN ZONES. ACTIVITY TO WIND DOWN
LATE MON NT. TUE LOOKS MODRY ASIDE FROM A FEW MTN TS POSSIBLE.
AIRMASS MAY BE TOO STABLE TUE PM BUT CAN LOOK AT THIS AGAIN TONIGHT.
WED LOOKS DRY. IF NEXT DISTURBANCE MOVING THRU THE FLOW IS FOR REAL
THU PM/EVE THERE SEEMS TO BE ENOUGH MOISTURE TO SPAWN ISOLD TS IN THE
W ZONES. WILL EXAMINE THIS MORE CLOSELY AS DAYS GO BY. DRY WX FRI FOR
NOW IN LIEU OF DISTURBANCE MOVING OUT OF THE AREA. MAINTAIN THE
COOLER HIGHS FOR MON WITH WARMING TUE AND WED. HIGHS THU/FRI LITTLE
CHANGED FROM WED AS 700MB TEMPS REMAIN ABOUT THE SAME EACH DAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CF
LONG TERM...AR
Hazardous weather outlook, Jul 22, 5:00 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT FRI JUL 22 2005

WYZ001>020-022>030-231200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
600 AM MDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO NEAR 100 DEGREES OVER
THE AREA AGAIN TODAY. PEOPLE SENSITIVE TO THE HEAT SHOULD TAKE
MEASURES TO AVOID HEAT RELATED ILLNESS. ISOLATED THUNDERSTORMS WILL
DEVELOP OVER MANY AREAS THIS AFTERNOON AND EVENING. STRONG WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS SINCE MOISTURE WILL BE
LIMITED. LIGHTNING WILL ALSO BE A CONCERN...AS A LARGE CONCENTRATION
OF STRIKES IN ANY GIVEN AREA COULD LEAD TO A POSSIBLE WILDFIRE
IGNITION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY WILL BE WIDELY SCATTERED SATURDAY WITH A
LITTLE BETTER COVERAGE OVER THE SOUTHERN HALF OF THE STATE. A LITTLE
BETTER COVERAGE OF STORMS IS FORECASTED FOR SUNDAY. THUNDERSTORMS ON
SATURDAY WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 50 MPH ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTING. A SLIGHT CHANCE OF
THUNDERSTORMS WILL EXIST ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 22, 2:15 PM MST to 2:45 PM MST
Where
Sweetwater County, Rock Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.583, -109.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463978.